Skip to content
Are You at Risk?
avatar
NATIONAL OSTEOPOROSIS FOUNDATION
Adi Cohen, MD, MHS posted:
Welcome to our new osteoporosis discussion forum. Each week, NOF will feature a different healthcare professional who will share information about osteoporosis and bone health with you. While I focus my practice on osteoporosis in premenopausal women, I would like to begin with a discussion about why some people are more likely to get the disease than others. Below I have listed some common risk factors for osteoporosis with a brief explanation about each risk factor.

Age. Osteoporosis can affect people of all ages, but it is more common in older people than younger people.

Gender. Osteoporosis is more common in women than men. Eighty percent of people with osteoporosis are women. Twenty percent are men.

Family history. If one of your parents had osteoporosis or broke a bone as an adult, you are more likely to get osteoporosis.

Being small and thin. People who are thin or have small bones are more likely to get osteoporosis.

Low estrogen levels. Estrogen levels drop when a woman goes through menopause or has her ovaries removed. Teen girls and young women who often miss their periods usually have low estrogen levels.

Low testosterone levels. Low levels of testosterone in men can lead to osteoporosis.

Not getting enough calcium and vitamin D. Getting enough calcium helps build strong bones when you are younger and helps keeps them strong later in life. Your body needs vitamin D to absorb calcium.

Lack of exercise. Your bones get strong when you make them work. Two types of exercises that help keep your bones healthy are weight-bearing and muscle-strengthening exercises.

Medicines. Some medicines can cause bone loss and osteoporosis. One type that is a major concern for bones is steroid medicines. Ask your healthcare provider if any medicines you take can affect your bones. Do not stop any treatment or change the dose of your medicine unless your healthcare provider says it?s safe to do so. For a list of medicines that can cause bone loss, visit www.nof.org/prevention/risk.htm .

Diseases and conditions.
Ask your healthcare provider if you have any diseases or conditions that can cause bone loss and osteoporosis. Sometimes, treating a health problem that causes bone loss can improve your bone health. For a list of disease and conditions that can cause bone loss, visit www.nof.org/prevention/risk.htm .
Reply
 
avatar
Louise_WebMD_Staff responded:
Welcome Adi! It is good to have you join us.

I have taken medications (steroids) long-term that cause bone loss in the past and have a strong family history of osteoporosis and osteopenia. However, I had a bone scan 2 years ago that said my bones were similar to those of a 24 year old (I am 40). Should I not worry anymore at this point about osteoporosis?

How often should I get re-checked?
 
avatar
Django4 responded:
I am in my 30s and have a family history of osteoporosis as well as a few other risk factors for the disease. I exercise regularly and eat healthy. I am also taking proton pump inhibitors for acid reflux and have heard that these drugs can cause bone loss. Is this true? Is there anything else I can do?
 
avatar
NATIONAL OSTEOPOROSIS FOUNDATION
Adi Cohen, MD, MHS replied to Django4's response:
In December 2006, a study was featured in the Journal of the American Medical Association (JAMA) that showed a connection between certain acid suppression medicines and an increased chance of breaking a hip. The medicines in this study are in a class of drugs called proton pump inhibitors (PPI). They include Nexium®, Prevacid® and Prilosec®. PPI medicines are used very commonly to treat conditions such as peptic ulcer disease and heartburn/acid reflux disease. These medications may affect the way your body absorbs calcium.
To keep their bones healthy, adults need to have a balanced diet. This includes eating fruits, vegetables and calcium-rich foods. It is especially important for people taking PPI medicines to get at least 1,200 mg of calcium every day. While some people on these medicines may need a bit more calcium, most should not get more than 1,500 mg a day.
If you don"019t get enough calcium from food, calcium supplements can help you meet your calcium needs. If you are taking PPI medicines, you may want to take calcium citrate supplements rather than other calcium supplements. Because these medicines block stomach acid, your body may absorb calcium citrate better than other types of calcium supplements. Unlike other calcium supplements, calcium citrate does not need stomach acid to be absorbed. If you take another type of calcium supplement, like calcium carbonate, be sure to take it with a meal or snack. Your body makes stomach acid when you eat. Most calcium supplements need stomach acid to dissolve and for calcium to be absorbed.
 
avatar
NATIONAL OSTEOPOROSIS FOUNDATION
Adi Cohen, MD, MHS replied to Louise_WebMD_Staff's response:
There are some reasons (called risk factors) that increase your likelihood of developing osteoporosis. The more risk factors you have, the more likely you are to get osteoporosis and broken bones. Use of steroid medications (examples are prednisone and cortisone) is a risk factor for osteoporosis.
How often to repeat a BMD test is a decision that can be made on an individual basis, taking into account a person"019s risk factors. People taking an osteoporosis medication should repeat their BMD test by central DXA every two years, according to the National Osteoporosis Foundation (NOF). Some healthcare providers may have certain patients repeat their BMD test after one year.
Since you have taken medications that may cause bone loss, it is important to see your healthcare provider to determine whether a repeat BMD test is necessary "013 it will depend on both your current and past risk factors. You and your healthcare provider may also discuss a plan to protect your bones and to prevent osteoporosis.
 
avatar
79z28 replied to Adi Cohen, MD, MHS's response:
I've had Crohn's diease for 37yrs.and I've taken steroids a great deal of the time,its the only drug that gets it under control relatively quickly. I have begun to have a great deal of aches & pains in the morning,it just hurts to get out of bed in morning. I was wondering if the steriods is major cause of this,any body have an opinion on this? or should i chalk it up to getting older. I'm 51, thanks.
 
avatar
NATIONAL OSTEOPOROSIS FOUNDATION
Adi Cohen, MD, MHS replied to 79z28's response:
People with inflammatory bowel disease, like Crohn's, often have trouble absorbing calcium, vitamin D and other nutrients for bone health and overall health. These individuals are therefore at risk of bone loss and osteoporosis. Taking 5 mg or more of steroids daily for 3 or more months significantly increases these risks. If you need to take steroids, NOF recommends taking the lowest dose possible for the shortest period of time necessary to control your symptoms.

The symptoms you describe could be related to other medical conditions besides osteoporosis. You should discuss these symptoms with your healthcare provider. Since you have risk factors for osteoporosis, you should also ask your doctor about having a bone density test. It is also important to have your vitamin D levels tested to make sure your body has enough vitamin D for your bone health. This test measures 25-hydroxyvitamin D, which is also written as 25(OH)D.

Finally, it's important to work with your healthcare provider to make sure you're doing everything you can to protect your bones. This includes getting enough calcium, vitamin D and exercise for bone health as well as not smoking or drinking too much alcohol. If you have osteoporosis, you and your healthcare provider should develop a treatment plan to prevent broken bones (fractures).
 
avatar
79z28 replied to Adi Cohen, MD, MHS's response:
Thank you for the tips and advice,and responding so quickly.
 
avatar
DianneFibroSun responded:
Dr Cohen
Another way to build strong bones is to become an Advocate with NOF Strong Voices for Strong Bones. I did along with my 15 year old granddaughter who probably will be a champion for her age group.


Helpful Tips

Bisphosphonate use in premenopausal womenExpert
The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
Was this Helpful?
17 of 26 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website